Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 62, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Jul 16, 2018, 3:01 PM MST for Mohave County, Arizona. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2018, 3:01 PM MST (22:01 UTC)
- Expired
- Jul 16, 2018, 3:47 PM MST
- In force
- 46 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 121 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.0 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 134 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1309 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
147 WGUS55 KVEF 162201 FFWVEF AZC015-170000- /O.NEW.KVEF.FF.W.0062.180716T2201Z-180717T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Las Vegas NV 301 PM MST MON JUL 16 2018 The National Weather Service in Las Vegas has issued a * Flash Flood Warning for... Southern Mohave County in northwestern Arizona... * Until 500 PM MST. * At 300 PM MST, Doppler radar indicated thunderstorms producing heavy rain over the Hualapai Mountains. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Hualapai Mountain Park, Wild Cow Campground and Hualapai Peak. PRECAUTIONARY/PREPAREDNESS ACTIONS... In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. && LAT...LON 3511 11378 3495 11372 3492 11397 3508 11394 $$ Morgan
1 follow-up statement
728 WGUS75 KVEF 162247 FFSVEF Flash Flood Statement National Weather Service Las Vegas NV 347 PM MST MON JUL 16 2018 AZC015-162256- /O.CAN.KVEF.FF.W.0062.000000T0000Z-180717T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Mohave AZ- 347 PM MST MON JUL 16 2018 ...THE FLASH FLOOD WARNING FOR SOUTHERN MOHAVE COUNTY IS CANCELLED... The heavy rain has ended over the Hualapai Mountains. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3511 11378 3495 11372 3492 11397 3508 11394 $$ Morgan
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 2:19 PM MST, 42 minutes earlier.
Area forecast discussion, Jul 16, 2:19 PM MST, 42 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 219 PM PDT Mon Jul 16 2018 .SYNOPSIS...Hot temperatures and humid conditions will continue across the region through mid week. Isolated thunderstorm chances will continue Tuesday across the higher terrain of southern Nevada and southeast California. A better chance exists across at least the southern half of Mohave County. && .SHORT TERM...Tonight through Tuesday. Ridge continues to extend eastward this afternoon across the southern Great Basin and Mojave Desert. Under the ridge, convection associated with diurnal, terrain driven circulations has initiated mainly across Clark, Mohave, and Lincoln Counties. A weak short wave riding the top of the is aiding convection across Lincoln County, but most updrafts have been shallow in nature and largely suppressed by high pressure aloft. The more interesting spot is Mohave County. There, outflow-dominant cluster of thunderstorm are quickly progressing westward. These storms will move southeastward at around 10-15 mph. With more than enough available moisture, these storms can produce heavy rainfall, with rain rates up to two inches per hour. Severe winds may also be possible as storms move into southern Mohave County where effective shear increases to 20-30 knots. Thunderstorm activity should decrease with the loss of diurnal heating this evening. The only particular areas that may see thunderstorms this evening are Lincoln and Mohave Counties where dynamic and outflow storm generation will aid convection after heating is lost. Elsewhere, dry and warm conditions are expected through the evening and overnight. Tuesday, rain and thunderstorm chances will increase across southern Mohave County and spread westward in to San Bernardino County as an inverted trough influences the southern portion of the forecast area. Further north, diurnal, terrain driven and some outflow- dominant thunderstorms will be favored (similar to Monday). Outside of convection, soggy afternoon high temperatures will top out 3-5 degrees above July normals. .LONG TERM...Wednesday through Monday. Models are fairly similar to previous runs with the easterly wave, showing it crossing the Gulf of California Wednesday morning. This should set up some southeast flow directed into our CWA by afternoon, so increasing PoPs on Wednesday still look good. Still not sure how far northwest the moisture will push by the afternoon, so stuck with the previous forecast for now. By THU the easterly wave will be off the SoCal coast with high pressure overhead. The combination of an influx of moisture from the wave and vorticity pulses rounding the base of high pressure will allow for scattered thunderstorms THU afternoon and evening. Similar to previous model runs, light southerly flow, ample instability and DCAPE should set up across much of the region THU. The main threats for storms that develop will be flooding and strong outflows capable of producing strong to severe winds. As the easterly wave slowly moves further west and into the Pacific, an upper level trough over NW Canada and the NW Pacific will help nudge the ridge overhead eastward, eventually moving it over New Mexico and Texas by Sunday. The eastward propagation of the high should result in some mid-level dry air off the SoCal coast to filter in across southwestern portions of our CWA by FRI. However, lingering low level moisture combined with daytime heating will still allow for thunderstorms to develop mainly along higher terrain through the weekend. Beyond SUN, models begin to differ in the placement of the high, but overall they seem to be trending toward bringing in dry air which would limit storm development MON. Besides storm chances, expect light winds less than 10 mph, temperatures near normal for mid July and partly sunny to partly cloudy skies. && .AVIATION...For McCarran...Outside of convective influence, light, variable winds below 10 knots will continue across the terminal through the afternoon. Probability of outflow affecting the terminal this afternoon/evening is low. Similar conditions are expected Tuesday. CIGs should remain above 10k feet. For the rest of southern Nevada, northwest Arizona and southeast California...Scattered to isolated thunderstorms, mainly over the higher terrain will continue through the afternoon and wane this evening. Convection may persist later into the evening across Lincoln and southern Mohave Counties. Outside of thunderstorm influences, winds will follow diurnal trends with speeds of 5-15 knots. CIGs at or above 10k feet; CIGs may drop to 5-7 k feet with convection developing near terminals.&& .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM/AVIAVTION...Boothe LONG TERM..............Morgan/Kryston For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 2:12 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 33 min |
| Jul 16, 3:38 PM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.